Florida, 2016Damaging Wind and Lightning Strike in Florida, January 15, 2016
January 15, 2016 · NWS JAX · 2 events in 2 counties and zones
Widespread pre-frontal rainfall with embedded thunderstorms moved across the Suwannee River Valley during the early morning hours generally from 6 am through 9 am.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread pre-frontal rainfall with embedded thunderstorms moved across the Suwannee River Valley during the early morning hours generally from 6 am through 9 am.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 15, 2:58 AM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Jan 15, 2:58 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 AM EST FRI JAN 15 2016
...BREEZY WITH WIDESPREAD SHOWERS AND ISOLATED STORMS TODAY...
.NEAR TERM /TODAY-TONIGHT/...
TODAY...MODELS IN AGREEMENT WITH TRACK OF LOW PRESSURE ALONG THE
NORTH GULF COAST/FLORIDA PANHANDLE THIS MORNING AND THROUGH SOUTH
GEORGIA AROUND MID-DAY AS IT INTENSIFIES THEN INTO THE CAROLINAS
BY THIS EVENING. WIDESPREAD SHOWERS WILL PUSH INTO NE FL/SE GA
DURING THE MORNING HOURS WITH A FEW EMBEDDED THUNDERSTORMS. THE
STABLE AIRMASS AT THE SURFACE IS NOT EXPECTED TO ALLOW STORMS TO
BECOME SEVERE BUT A FEW COULD PRODUCE GUSTS INTO THE 40-50 MPH
RANGE...OTHERWISE EXPECT WIDESPREAD RAINFALL AMOUNTS OF 0.50-1.00"
ACROSS THE REGION WITH SLIGHTLY HIGHER TOTALS ACROSS SE GA CLOSER
TO THE LOW PRESSURE TRACK. SHOWERS WILL END FROM WEST TO EAST
QUICKLY DURING THE EARLY AFTERNOON HOURS WITH ALL PCPN INTO THE
ATLC WATERS BY THE LATE AFTERNOON HOURS. SOUTHERLY WINDS WILL
INCREASE AHEAD OF THE LOW PRESSURE THIS MORNING TO 10-20 MPH THEN
SHIFT TO THE SOUTHWEST AT 15-25 MPH AND GUSTY THIS AFTERNOON BUT
SHOULD REMAIN BELOW WIND ADVISORY CRITERIA. THE TRACK OF THE LOW
SLIGHTLY FARTHER NORTH WILL ALLOW FOR MAX TEMPS TO PUSH WARMER
THAN PREV FCST AS SOUTHWEST WINDS AND MORE INSOLATION IS EXPECTED
THIS AFTERNOON AND GFS/NAM/EURO GUIDANCE IN BETTER AGREEMENT WITH
TEMPS REACHING INTO THE UPPER 60S/NEAR 70 ACROSS SE GA AND
LOWER/MIDDLE 70S FOR NE FL.
TONIGHT...LOW RAPIDLY MOVES NORTHEAST AWAY FROM THE REGION AND
LEAVES LIGHT WESTERLY FLOW ACROSS NE FL/SE GA AND WRAP AROUND LOW
LEVEL MOISTURE WILL LIKELY LEAD TO LOW CLOUD DEVELOPMENT BUT NO
RAINFALL IS EXPECTED. MIN TEMPS WILL BE ABOVE CLIMO VALUES IN THE
UPPER 40S ACRS INLD SE GA/SUWANNEE RIVER VALLEY WITH LOWER TO MID
50S COASTAL SE GA AND THE REMAINDER OF NE FL.
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
OUR REGION WILL BE IN A COL REGION ON SATURDAY WITH A WEAK COOL
FRONT STALLING ACROSS THE MIDDLE OF LOCAL FORECAST AREA. MAX
TEMPS WILL RANGE FROM THE MID TO UPPER 60S NORTH TO THE LOW TO MID
70S SOUTH WITH PLENTY OF FILTERED SUNSHINE THROUGH A THIN HIGH
CIRRUS CANOPY.
A TYPICAL WINTERTIME PROGRESSIVE PATTERN WILL CONTINUE. A
SOUTHERN STREAM SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW WILL
MOVE THROUGH THE NORTHERN GULF OF MEXICO SATURDAY NIGHT AND THEN
CROSS OVER THE FLORIDA PENINSULA LATE SATURDAY NIGHT/EARLY SUNDAY
MORNING. THERE IS STILL A FAIR AMOUNT OF UNCERTAINTY WITH REGARDS
TO THE TRACK OF THE SURFACE LOW BUT THE LATEST CONSENSUS SEEMS TO
AGREE THAT THE LOW WILL REMAIN JUST SOUTH OF OUR FORECAST AREA.
MOISTURE AND LIFT WITH THIS SYSTEM WILL BE SUFFICIENT FOR ANOTHER
QUICK ROUND OF RAIN WITH SCATTERED TO NUMEROUS SHOWERS POSSIBLE
BETWEEN MIDNIGHT AND NOON ON SUNDAY.
THE AFOREMENTIONED LOW WILL QUICKLY MOVE AWAY FROM THE AREA ON
SUNDAY WITH ANY TRAILING SHOWERS COMING TO AN END BY LATE SUNDAY
MORNING. SKIES WILL QUICKLY CLEAR IN THE WAKE OF THE
LOW...BECOMING MOSTLY SUNNY IN THE AFTERNOON AS COOLER AIR WORKS
ITS WAY INTO THE REGION. IT WILL BE COLDER SUNDAY NIGHT...A
LITTLE BELOW NORMAL...MID 30S TO LOWER 40S.
.LONG TERM /MONDAY THROUGH THURSDAY/...
A SHORTWAVE TROUGH WORKING THROUGH THE BASE OF A LONGWAVE TROUGH
OVER THE EASTERN CONUS WILL HELP TO PUSH AN EVEN COLDER AIRMASS
INTO OUR REGION EARLY NEXT WEEK. THIS WILL SET THE STAGE FOR TWO
NIGHTS OF FREEZING TEMPERATURES ACROSS OUR INLAND ZONES EARLY NEXT
WEEK (MONDAY AND TUESDAY NIGHTS). ALTHOUGH POSSIBLE...IT IS STILL
TOO EARLY TO SAY WHETHER WE WILL SEE A HARD FREEZE ACROSS SE GA.
DAYTIME TEMPS WILL ALSO BE WELL BELOW NORMAL EARLY NEXT WEEK.
BY MIDWEEK...THE LONGWAVE TROUGH WILL MOVE EAST AND GET REPLACED
BY AN UPPER LEVEL RIDGING PATTERN. THIS WILL BRING A GRADUAL
MODERATION IN TEMPS EACH DAY THROUGH THE END OF THE
WEEK...ESPECIALLY LATE IN THE WEEK AS ONSHORE FLOW DEVELOPS.
&&
.AVIATION...
WILD RIDE EXPECTED THE NEXT 24 HOURS AS LOW PRESSURE CROSSES JUST
NORTH OF THE TAF SITES ACROSS SOUTH GA. VFR CONDS TONIGHT WILL
RAPIDLY DECREASE FRI MORNING WITH MAIN PERIOD OF IFR CONDS IN
VSBYS/CIGS AND MODERATE/HEAVY RAIN SHOULD OCCUR BTWN 14-18Z WITH
GUSTY SOUTH WINDS ACCOMPANYING THE RAIN. CIGS/VSBYS IMPROVE
RAPIDLY AFTER 18Z WITH LINGERING GUSTY SWLY WINDS AT 15G25KT.
WINDS DIMINISH IN THE EVENING...THEN MODELS TRYING TO SHOW ANOTHER
LOW CLOUD EVENT TONIGHT AFTER 03-06Z WITH IFR CIGS POSSIBLE BUT
CONFIDENCE NOT TOO HIGH YET AND WILL TRY TO SHOW A TREND WITH THIS
IN THE NEXT 12Z TAF PACKAGE.
&&
.MARINE...
SELY FLOW TO INCREASE THIS MORNING AHEAD OF APPROACHING LOW THEN
SWITCHING TO SWLY THIS AFTERNOON AS LOW MOVES NORTH OF THE WATERS
AND OFF THE SOUTHEAST U.S COAST. STRONGEST WINDS WILL LIKELY OCCUR
WITH SHOWERS AS THEY PUSH THROUGH AROUND MID-DAY WITH A FEW GUSTS
TO GALE FORCE POSSIBLE OVER THE WARMER OFFSHORE WATERS...SO WILL
BE KEEPING HEADLINES INTACT WITH SMALL CRAFT ADVISORY OVER THE
OFFSHORE WATERS AND SCEC OVER THE NEARSHORE WATERS AS SUSTAINED
WINDS SHOULD HOLD IN THE 15-20 KNOT RANGE AND SEAS WILL NOT REACH
THE 7FT CRITERIA THERE AS FLOW BECOMES OFFSHORE. SMALL CRAFT
CONDS WILL LINGER INTO TONIGHT BEFORE ENDING AS OFFSHORE WEAKENS
BELOW 20 KNOTS AND SEAS SUBSIDE. LIGHT WINDS/SEAS EXPECTED ON
SATURDAY BEFORE NEXT LOW PRESSURE PUSHES THROUGH THE WATERS ON
SUNDAY WITH SMALL CRAFT CONDS EXPECTED SUNDAY WELL INTO EARLY NEXT
WEEK AS STRONG NORTH WINDS VEER TO THE NORTHEAST AND WEAKEN
SLOWLY.
RIP CURRENTS: WINDS TO SWITCH OFFSHORE TODAY AND WILL LIMIT RIP
CURRENT RISK THROUGH THE WEEKEND...SO LOW RISK HAS BEEN ISSUED
WITH SURF REMAINING AROUND 2 FEET WITH SMALL LONG PERIOD SWELLS
CONTINUING TO DIMINISH.
&&
.HYDROLOGY...
WIDESPREAD 0.50-1.00" RAINFALL AMOUNTS WITH ISOLATED 2 INCH TOTALS
POSSIBLE TODAY...BUT DUE TO LACK OF RECENT RAINFALL DO NOT EXPECT
ANY SIGNIFICANT FLOODING PROBLEMS...AND NOT ENOUGH TO IMPACT THE
LINGERING FLOOD CONDITIONS ALONG THE ALTAMAHA RIVER BASIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 69 47 68 45 / 100 10 0 40
SSI 68 52 65 51 / 100 10 0 40
JAX 73 51 70 52 / 100 10 0 50
SGJ 74 53 69 55 / 100 10 10 50
GNV 74 51 72 53 / 100 10 0 50
OCF 75 51 74 55 / 100 10 10 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR WATERS FROM
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO
60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20
TO 60 NM.
&&
HESS/SHULER/Hazardous weather outlook, Jan 15, 3:47 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
347 AM EST FRI JAN 15 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-161100-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
347 AM EST FRI JAN 15 2016
...ISOLATED STRONG THUNDERSTORMS POSSIBLE TODAY...
...SMALL CRAFT ADVISORIES IN EFFECT FOR OFFSHORE WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD SHOWERS ARE EXPECTED TODAY AND MAY CONTAIN EMBEDDED
ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH.
RAINFALL MAY BECOME BRIEFLY HEAVY AT TIMES AND ISOLATED STORM
TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE...MAINLY ACROSS SOUTHEAST
GEORGIA.
SMALL CRAFT ADVISORIES ARE IN EFFECT OVER THE OFFSHORE WATERS.
RIVER FLOODING WILL CONTINUE ALONG THE ATLAMAHA BASIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST FLORIDA
LATE SATURDAY NIGHT INTO SUNDAY MORNING.
SMALL CRAFT ADVISORIES MAY BE REQUIRED AGAIN ON SUNDAY AND MONDAY.
FREEZING TEMPERATURES WILL BE POSSIBLE MONDAY NIGHT AND AGAIN
TUESDAY NIGHT.
RIVER FLOODING WILL CONTINUE ALONG THE ATLAMAHA BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
Lightning, Columbia
- When
- January 15, 7:45 AM EST
- Where
- Columbia County, 0.91 mi NW of Lake City
- Injuries
- 1 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.190, -82.640
A teacher's aide was struck by lightning at Westside Elementary School in Lake City. It was reported that this employee was holding an umbrella and sparks were observed rising from the umbrella. Another staff member was indirectly affected by the lightning strike and reported numbness and tingling. The two were injured but released from a local hospital.
Thunderstorm Wind, Flagler
- When
- January 15, 9:45 AM EST to 10:45 AM EST
- Where
- Flagler County, Palm Coast
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 29.570, -81.210
Thunderstorm wind gusts of 35 to 40 mph were reported across Palm Coast as a broken squall line moved across the area. These winds blew down large tree limbs in some areas. The cost of damage was estimated for Storm Data.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 15, 20161 death · 1 event
- Tornado and Damaging Winds in Florida, January 15, 2016$865,000 · EF1 · 8 events
- Strong Wind in South Carolina, January 15, 2016$20,000 · 1 event
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, January 15, 20167 events
- Damaging Winds in Florida, January 15, 2016$3,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 15, 20166 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 15, 20166 events
- Damaging Winds in Florida, January 15, 201652 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 15, 201658 kt wind · 4 events
- Winter Weather in Washington, January 15 to 16, 20164 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 15, 20163 events
- High Wind in California, January 15, 201662 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611012, 611014.